Utah, 2009High Wind in Utah, November 20, 2009
November 20, 2009 · NWS SLC · 1 event in 1 county or zone
Strong gusty winds blew ahead of a cold front in the afternoon and evening hours of November 20th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds blew ahead of a cold front in the afternoon and evening hours of November 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 20, 9:32 AM MST, 5 hours 43 minutes earlier.
Area forecast discussion, Nov 20, 9:32 AM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
932 AM MST FRI NOV 20 2009
.SYNOPSIS...THE FIRST OF TWO COLD FRONTS WILL MOVE ACROSS UTAH
LATE TONIGHT THROUGH SATURDAY. THE SECOND COLD FRONT WILL FOLLOW
LATE IN THE WEEKEND. HIGH PRESSURE ALOFT WILL SETTLE OVER THE
INTERIOR WEST EARLY NEXT WEEK.
&&
.DISCUSSION...THE FIRST OF TWO PACIFIC TROUGHS TO AFFECT UTAH THIS
WEEKEND HAS REACHED THE PACIFIC NW COAST EARLY THIS MORNING.THIS
TROUGH WILL PROGRESS STEADILY EASTWARD TODAY...THEN LIFT E-NE AS IT
MOVES THROUGH THE NRN GREAT BASIN/NRN ROCKIES LATE TONIGHT/SATURDAY.
THE SECOND TROUGH SCHEDULED TO ARRIVE LATE THIS WEEKEND APPEARS TO
STRENGTHEN AS IT MOVES INTO THE BASIN...LEADING TO WHAT SHOULD BE
AN INCREASED CHANCE OF PRECIP SUNDAY NIGHT/EARLY MONDAY.
THE WELL-DEFINED SURFACE FRONT ASSOCIATED WITH THE FIRST TROUGH
SHOULD HOLD TOGETHER AS IT MOVES INTO UTAH LATE TONIGHT. AHEAD OF
THE TROUGH INCREASING SW FLOW ALOFT NEAR 700MB WITH SUBSTANTIAL
PRESSURE FALLS OVER NV SHOULD RESULT IN STRONG WINDS ACROSS THE
WRN VALLEYS THIS AFTERNOON. MUCH COLDER TEMPS ALSO A GIVEN AS THE
LOW-LEVEL COLD AIR SURGES INTO CNTRL UTAH SATURDAY. SIGNIFICANT
PRECIP MAY BE HARD TO GENERATE WITH THE TROUGH LIFTING OFF TO
THE E-NE. THE STRONGEST DYNAMIC LIFT AND DEEP LAYER COLD ADVECTION
REMAINS NEAR THE UT/ID BORDER...WITH LITTLE IN THE WAY OF DEEP
LIFT FURTHER SOUTH.
THE SECOND TROUGH ARRIVING LATE IN THE WEEKEND WILL OFFER A BETTER
THREAT FOR PRECIP AS IT DIGS E-SE THROUGH THE NRN/CNTRL UTAH. THE
THREAT OF PRECIP NOT AS UNCERTAIN AS IS THE INTENSITY OF SAID
PRECIP. THE LATEST GUIDANCE IS SPLIT AS TO HOW DEEP THE COLD
ADVECTION WILL BE...WHICH WOULD HAVE AN EFFECT ON LIFT. THE ECMWF
HAS BEEN THE BETTER MODEL OF LATE...AND IS FAR MORE SUPPORTIVE OF
PRECIP SUNDAY NIGHT/EARLY MONDAY. THE PRECIP EVENT WILL BE
RELATIVELY SHORT AS WARMING ALOFT DEVELOPS RAPIDLY BEGINNING LATE
SUNDAY NIGHT/EARLY MONDAY.
HIGH PRESSURE ALOFT WILL SETTLE OVER THE INTERIOR WEST FOR THE
FIRST HALF OF THE COMING HOLIDAY WEEK. THE NEXT REAL THREAT OF
PRECIP LIKELY TO HOLD OFF UNTIL FRIDAY/SATURDAY IN THE EXTENDED PERIOD.
CLOUD COVER APPEARS TO BE A BIT UNDERDONE IN THE CURRENT FORECAST. WILL
ADDRESS THIS IN AN UPDATE. REMAINDER OF FORECAST LOOKS FINE FOR NOW.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE DAY. SOUTH WINDS WILL INCREASE LATE THIS MORNING AND AN
AWW FOR SOUTH WINDS IN EXCESS OF 25 KNOTS IS LIKELY THIS AFTERNOON.
THE SOUTH WINDS ARE EXPECTED TO DECREASE IN INTENSITY AROUND SUNSET.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM NOON FRIDAY TO 6 PM FRIDAY FOR UTZ005-UTZ015-
UTZ016.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...HOSENFELD
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Nov 20, 3:50 AM MST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 AM MST FRI NOV 20 2009
UTZ001>016-019>021-517-518-WYZ021-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
350 AM MST FRI NOV 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTH WINDS WILL DEVELOP THIS AFTERNOON IN THE WESTERN
VALLEYS. THESE STRONG WINDS MAY IMPACT TRAVEL FOR HIGH PROFILE
VEHICLES ON INTERSTATE 80 AND US HIGHWAY 6 WEST OF DELTA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL BRING SNOW TO THE NORTHERN MOUNTAINS SATURDAY
BUT WITH GENERALLY LIGHT ACCUMULATIONS. LIGHT SNOW IS ALSO
POSSIBLE IN THE NORTHERN VALLEYS AND THE WASATCH FRONT.
TEMPERATURES WILL BE FIFTEEN TO TWENTY DEGREES COLDER TOMORROW.
A SECOND STORM SYSTEM WILL MOVE THROUGH THE AREA SUNDAY AND
SUNDAY NIGHT BRINGING ADDITIONAL SNOW TO NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Salt Lake and Tooele Valleys
- When
- November 20, 3:15 PM MST to 8:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The Stockton Bar sensor recorded strong wind gusts for several hours, with a peak gust of 61 mph. The Tooele #2 sensor also recorded a 59 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Texas, November 20 to 21, 20093 deaths · 3 injured · $20,000 · 2 events
- Dust Storm and High Wind in Nevada, November 20, 20091 death · 7 injured · $90,000 · 72 kt wind · 6 events
- Lightning Strike in Connecticut, November 20, 20091 injured · 1 event
- Flash Flooding in Texas, November 20, 20098 events
- High Wind and Winter Weather in California, November 20, 200968 kt wind · 6 events
- High Wind and Strong Wind in California, November 20, 2009$10,000 · 63 kt wind · 4 events
- Winter Storm in California, November 20, 20093 events
- High Wind in Oregon, November 20, 200963 kt wind · 2 events
- Heavy Snow in California, November 20 to 21, 20092 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 20, 200965 kt wind · 1 event
- Flood in Pennsylvania, November 20, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201995.